The Vestibular Disorders Support Community
Read our welcome post, user support wiki & visit our member recommended products page

Time to share my story...

I been reading on here for a couple of months, basically trying to get info as I can on this condition.

I have always suffered with migraines since childhood back then I used to call them eye ache as they mainly manifested themselves as just above and around my eye mainly left always came with nausea and sickness but only lasted one day, that is they were better after a night’s rest. Iwas prescribed a tablet called Migravess which I believe is metroclopramide and asprin that was 1985.

After the age of about 15 they reduced to 3 or 4 a year and the sickness dissipated somewhat anyhow Paracetamol seemed to do the trick as long as I took at the onset.

Fast forward to 2019-2020 and I started having strange sensations of what felt like a sort of lightheadedness followed by a feeling of being locked in my head but not the owner of my head if you know what I mean… What I assume is “derealisation” the attack lasted only 1 minute or so and after I felt sweaty and shaken.

These attacks were spaced to about 3 months apart towards the end of the first covid lockdown so I didnt attend doctors or hospital for obvious reason. I had these attacks 3 more in total the last one just after a stressful move with my wife and family to take up a new job in S.E asia, the last attack happened six months ago in a supermarket over here.

I started to get very worried so I visited the doctors in this new country. I was sent for a barrage of blood tests and MRI/CT and ECG which showed clear except some minor ectopic heartbeats.

I started to experience 24/7dizziness mainly when moving around especially on quick head movement also tingling and sore scalp pins and needles in hands and feet also insomnia(would wake at least twice with heart racing) Supermarkets were unbearable marshmallow floor bright lights etc…

I was prescribed propanalol 10mg and citalopram at my own request, unfortunately the doctor over here was nice but pretty clueless on VM and I think I ended up diagnosing myself, anyway the citalopram shot my anxiety up through the roof and so did the subsequent sertraline enough to put me in hospital with a panic attack o e night. I was then given Amitriptyline at my own request another doctor put me on Atenolol instead as my BP was still high 155/90.Most recently immigran but that doesn’t seem to do much for dizziness.

Im not sure what the trigger was it may be Covid, an infection in my leg for which I was prescribed very strong antibiotics but I now go through bouts of feeling ok for a few days then back to the symptoms including nausea now, oh the joy of it… :sob:

1 Like

Hi Matt
Sorry to hear of your sufferings. It’s not uncommon for people who have VM suffering for long periods of time without being able to obtain any sort of diagnosis. I went over 12 years myself and that’s here in the U.K.! It’s seems you’ve tried the self- diagnosis route quite a bit. It’s not quite clear from your post whether or not you currently remain on any preventative drugs. Propranolol is amongst the three recommended here in the U.K. and pretty much all one can obtain through General Practice medicine. It has a high reputation for success. Atenolol not so as far as I’m aware. Incidentally the U.K. no longer recommends the use of betablockers for newcomers with raised BP at all. Feeling is their performance is long outclassed by newer drugs however as far as a preventative is concerned it’s tops. Must hasten to add I’m not a doctor just a fellow sufferer whose read a lot, and I mean a lot.

Must be bit difficult for you to work out where to go from here. Certainly if you are intending to go on trying to get the VM under control to obtain a better quality of life. If that’s the case all I can suggest is to try for a more specific diagnosis. Find out what specialists you can access where or near where you are now living. Nobody here can confirm VM for you as I’m sure you already know but a more definite diagnosis would give you a better idea of treatment options and a better long term chance of ongoing success of control. Good luck with your journey. Do keep us posted.

1 Like

Hi and thankyoi very much for replying,

Yes the problem here is access to the right professionals well versed with MAV/VM, the nearest Ive come is an ENT who’d only heard of it once and a nuero who’d heard of it but only encountered and treated classic migraine.

My blood pressure is only considered borderline so the propanalol/atenolol is more designed to treat the VM I suppose hopefully it will be a case of two birds with one stone.

The one symptom bothering me at the moment and I dont know if its a symptom of the VM or a side effect of the drugs is, the insomnia, strangely waking up at 3am with vivid dreams/nightmares heartrate speeding and muscles quivering for a minute or two anyone else get this??

Thanks again Matt

2 Likes

Hi Matt

I hope you aren’t telling me you are taking both Propranolol and Atenol. Not both at once surely?

Doctors love the ‘two birds, one stone’ theory, treating co-morbidities they call it. Guess it makes them sound as if they really did all that University training and remembered it😀. Same reason I ended up on the Propranolol. In my case I’ve been on lots of it for a long time, over five years and it’s done diddely squat as Granny would have said to reduce my BP. These days the doctors use Amlodiprine, Ramipril, Losartan. For preference. Having just typed that had a thought …. There a drug called Candesartan, a cousin of Losartan and that would have the capacity for the ‘two birds’ theory most definitely but you must not take that with Propranolol. If you are stuck far away from better access to a specialist you could make enquiries about Candesartan.

The ‘insomnia’. I can probably solve that mystery for you. That’s the Propranolol. It’s famed for it. Search ‘dreams’ ‘nightmares’ etc on here and you will find any examples. Mine include and take heart. Mine stopped being nightly after about four years. Only reappears occasionally. Luckily no nightmares only ridiculous silly dreams. Quite entertaining really. I wake up laughing at how silly they are.

Back to reality. Does the country you are in not have some reciprocal agreement with somewhere in the (more) modern/civilised part of the world? Surely it’s not beyond wit of medics to contact a specialist in US, UK or somewhere on your behalf? Or get through an Embassy might be able to obtain you a Zoom consultation with a London/Chicago or wherever specialist in view of your circumstances. All this assuming you don’t actually have/never have had a VM diagnosis. Do you/have you?

1 Like

HI

No not both at once, I was on propanalol but doctor changed to atenolol not sure why?

As mentioned I dont have much faith in medical professionals as a rule and especially here in Asia, most referals are based on how much they can get out of your medical insurance company if you know what I mean.

I can’t pretend that being so far from home in a developing country through most of this hasn’t amplified my anxiety ten fold but I feel in a slightly better place as I have the head pressure mostly under control with the amitriptyline doseage at 40ml with only tiredness and dry mouth as side effects also with Covid many western specialists have returned home there is a serious shortage unfortunately…

1 Like

@Matty73, have you considered doing a consultation with an overseas doctor? I think that Dr Shin Beh, the author of the book “Victory over vestibular migraine”, does international consultations. I don’t know about the costs and whether an insurance company would pay for it, but it might be worthwhile considering.

1 Like

I was suggesting a Zoom/Skype tele consultation rather than any actual visit. That’s surely possible and I’d imagine in special circumstances such as yours more specialists might agree than would usually make it their practice. In practical terms all my neurologists appointments could, at a push, have been conducted that way without any compromise.

Amitriptyline is a good one for VM. Maybe you need a gradual increase. Meanwhile read up the Wikis. Try to implement the other parts of the preventative package, cut caffeine, try the Diet, sleep hygiene etc. Come here for (emotional) support maybe and you might push through OK. Keep a sharp on the the anxiety because VM will use that for fuel. Maybe that needs treatment too. You are best placed to judge that. Interesting your comments on Citalopram etc. Not heard that from anybody else but not surprised at all. All the best.

Hi

Thanks for the reply

I 'll have a look into the possibility of that thanks.